Alert archive / North Carolina / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood watch at Aug 3, 2016, 10:09 PM EDT for 4 counties in North Carolina. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2016, 10:09 PM EDT (02:09 UTC)
- Expired
- Aug 4, 2016, 6:14 AM EDT
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950 WGUS62 KRAH 040209 FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 1009 PM EDT WED AUG 3 2016 ...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVERNIGHT... .VERY SLOW MOVING SHOWERS WITH HEAVY RAIN ARE EXPECTED IN THE TRIAD REGION OVERNIGHT. CONDITIONS ARE ALREADY SATURATED AND ANY ADDITIONAL HEAVY RAINFALL WILL PRODUCE FLOODING. NCZ021-022-038-039-041015- /O.NEW.KRAH.FF.A.0002.160804T0209Z-160804T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...PFAFFTOWN...STANLEYVILLE... WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND...HIGH POINT... LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY 1009 PM EDT WED AUG 3 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF THE PIEDMONT TRIAD REGION... INCLUDING THE FOLLOWING AREAS...DAVIDSON...FORSYTH...GUILFORD AND RANDOLPH. THIS INCLUDES THE CITIES OF WINSTON-SALEM... GREENSBORO... HIGH POINT... LEXINGTON... AND ASHEBORO. * UNTIL 8 AM EDT THURSDAY * RAINFALL TONIGHT OF 1 TO 2 INCHES WITH LOCALLY 3 TO 4 INCHES POSSIBLE. * RAPID RISES ON STREAMS AND CREEKS... ESPECIALLY IN URBAN AREAS MAY FLOOD LOW LYING OR FLOOD PRONE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. TURN AROUND DONT DROWN. NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH. && $$ BADGETT
2 follow-up statements
980 WGUS62 KRAH 040811 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 411 AM EDT THU AUG 4 2016 ...LOCALLY HEAVY RAIN MAY CAUSE FLOODING THIS MORNING... .VERY SLOW MOVING SHOWERS WITH HEAVY RAIN ARE POSSIBLE IN THE TRIAD REGION THROUGH EARLY MORNING. CONDITIONS ARE ALREADY SATURATED AND ANY ADDITIONAL HEAVY RAINFALL WILL PRODUCE FLOODING. NCZ021-022-038-039-041200- /O.CON.KRAH.FF.A.0002.000000T0000Z-160804T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...PFAFFTOWN...STANLEYVILLE... WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND...HIGH POINT... LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY 411 AM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...DAVIDSON...FORSYTH...GUILFORD AND RANDOLPH. * UNTIL 8 AM EDT THIS MORNING * ISOLATED RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE. * RAPID RISES ON STREAMS AND CREEKS... ESPECIALLY IN URBAN AREAS MAY FLOOD LOW LYING OR FLOOD PRONE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. TURN AROUND DONT DROWN. NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH. && $$
619 WGUS62 KRAH 041014 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 614 AM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH CANCELLED FOR THE TRIAD AREA... NCZ021-022-038-039-041115- /O.CAN.KRAH.FF.A.0002.000000T0000Z-160804T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...PFAFFTOWN...STANLEYVILLE... WINSTON-SALEM...GREENSBORO...LAKE TOWNSEND...HIGH POINT... LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY 614 AM EDT THU AUG 4 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE TRIAD AREA HAS BEEN CANCELLED. HEAVY RAIN IS EXPECTED TO BE MOSTLY WEST OF THE TRIAD AREA TODAY, LIMITING THE THREAT OF WIDESPREAD FLASH FLOODING. HOWEVER, SIGNIFICANT RISES OF THE YADKIN RIVER ARE STILL POSSIBLE AS HEAVY RAIN UPSTREAM CONTINUES. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 9:55 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 3, 9:55 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 955 PM EDT WED AUG 3 2016 .SYNOPSIS... A front will become nearly stationary from the mountains southeast across South Carolina tonight and Thursday. Surface high pressure over New England will extend southward into NC. The resultant easterly flow will bring unsettled and cooler conditions to the region through late week. && .NEAR TERM /THROUGH TONIGHT/... As of 950 PM Wednesday... Threat of flash flooding in the NW Piedmont overnight. We will place a Flash Flood Watch through the Triad counties including the cities of Winston-Salem, Greensboro, Lexington, and Asheboro. The 15-20kt ESE flow that was riding up the terrain into NW NC has produced stationary or nearly stationary very heavy rain showers. This flow was very moist off especially to nearly 10k feet with PW's in the 2+ inch range. This very moist upslope flow also had convergence to work with in regards to a backdoor front stalled along the Blue Ridge. This front extended SE from the NC Mountains to near the Wilmington/Myrtle Beach areas. The steering flow aloft was from the west (or opposite direction a top the front) producing the very slow moving convective elements. A developing warm season CAD was also underway, supported by the 1022 mb surface high pressure over New England. This high pressure extended south into NC where pressures were rising from east to west (typical with the beginnings of CAD events over NC). The main concern overnight will be the potential for flash flooding. We will issue a Watch for the 4 Triad counties as additional showers with very heavy rain were moving NW, up the gentle rising terrain from Asheboro NW through Greensboro and Winston-Salem. So far, the showers have been moving just enough to preclude water issues over the Triad. Still, some areas have already had 2 inches of rain. due to the aforementioned flash flood set up in place, another 1 to 2 inches is certainly likely, with local 3-4 inch totals possible, especially in the NW part of the Watch area (Forsyth). The adjacent foothills have the most serious situation ongoing with the stationary very heavy rain over eastern Surry where radar indicated 7+ inches of rain over Pilot Mountain with additional training from the east. There appears to be small cyclonic circulation over SE Surry County and it is nearly stationary. New cells continue to develop and feed into Surry/Stokes and the heavy rain over Randolph/SW Guilford appears that it will be entrained into the circulation. It appears this circulation may drift SW overnight (very slowly). Locally very heavy rain appears a good bet for our 4 Triad counties. 3-6 hour flash flood guidance is only 2-2.5 inches and this is not factoring in the urban areas. We will go ahead and issue a Flash Flood Watch and run it through 800 am to coincide with the GSP/RNK Watch time. Water from this major flood event along the Ararat River will follow the streams into the Yadkin River and may flood areas downstream the Yadkin to Yadkin River as soon as Thursday. Current projections indicate Yadkin College will crest at 12 feet or 6 feet below Flood Stage. However, any additional rain, especially in Surry/Wilkes and Yadkin will be problematic for the Yadkin River. The 15-20kt ESE flow that was riding up the terrain into NW NC has produced stationary or nearly stationary very heavy rain showers. This flow was very moist off especially to nearly 10k feet with PW's in the 2+ inch range. This very moist upslope flow also had convergence to work with in regards to a backdoor front stalled along the Blue Ridge. This front extended SE from the NC Mountains to near the Wilmington/Myrtle Beach areas. The steering flow aloft was from the west (or opposite direction a top the front) producing the very slow moving convective elements. A developing warm season CAD was also underway, supported by the 1022 mb surface high pressure over New England. This high pressure extended south into NC where pressures were rising from east to west (typical with the beginnings of CAD events over NC). POP will be lower to the east as high pressure builds into the NE Piedmont limiting POP overnight. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 230 PM Wednesday... Deeper moisture projected to be west of the forecast area. That said, lowest 15k-20k ft of the atmosphere over central NC projected to be very moist with precip water values still hovering around 2 inches. The low level boundary currently over the southern and western counties of central NC should drift southwest Thursday, being propelled by a narrow ridge of high pressure building southward into the Piedmont. Since best low level convergence will lie to our south and west, expect to see an overall decrease in convective coverage. Heating/destabilization will still lead to the development of random showers and storms by mid-late afternoon with the highest concentration expected over the western and southern counties. Even here, though, coverage may be no worse than a quarter to a third. With little support at the surface or aloft, majority of the scattered convection will dissipate around sunset. High temps Thursday should be comparable or a couple of degrees warmer than this afternoon since shower coverage expected to be less and better potential for partial sun to occur east of highway 1. High temps in the mid 80s with a few lower 80s in the far nw, and upper 80s in the far east-se. Overnight temps generally in the lower 70s. && .LONG TERM /Friday through Wednesday/... As of 255 PM Wednesday... Stalled front to our south looks to retreat north and quite possibly wash out/dissipate over the area on Friday. Under growing buoyancy, 1500-2000 J/kg of MLCAPE will support scattered to numerous showers and storms across the area Friday afternoon/evening. Late arrival(between 00 to 06z Saturday)of the sheared shortwave trough currently over the Mid MS Valley could prolong convection chances into the late evening/overnight hours before eventually shifting east and offshore by early morning Saturday. Highs Friday 85 to 90, warmest south. Lows in the 70s. Rain chances will decrease on Saturday, with generally dry conditions aside from seabreeze convection expected as mid/upper level subsidence and low-level NWLY downslope flow develops in the wake of the exiting shortwave trough. An upper level low swinging east through southeast Canada and New England will push a cold front south-southeast into the area late Saturday night and into Sunday. Similar to today-tomorrow's frontal zone, models suggest the front will stall invof the Carolinas late Sunday and into Monday before retreating northward on Tuesday and becoming increasingly diffuse by Wednesday. On Sunday, best chance of rain will lie along and south of Highway 64 near the pre-frontal warm sector destabilization. For Monday through Wednesday, rain chances will depend on the exact location of the front, with scattered to numerous showers and storms possible Monday and Tuesday. With the stalled frontal over the area, slow moving or training storms could potentially result in a flash flood threat. Saturday's highs in the lower to mid 90s should be the warmest day of the bunch, with rain and clouds associated with the stalled frontal boundary modulating highs into the mid 80s to lower 90s. Lows 70 to 75. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 756 PM Wednesday... Convection expected to continue to impact KGSO, KINT, and KFAY through the next few hours, before diminishing in coverage with the loss of heating. High low level moisture and northeasterly flow will persist across the area through tomorrow, favoring the development of low stratus again late tonight through late morning Thursday, before lifting to VFR conditions in the afternoon. Scattered convection will be possible again Thursday afternoon, primarily impacting KGSO, KINT, and KFAY. Aviation conditions are expected to improve Friday into Saturday with fewer occurrences of sub VFR ceilings. VFR conditions expected to dominate most of Saturday through Monday with brief instances of MVFR/IFR visibility due to fog, or low clouds each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch for Forsyth...Guilford...Davidson...Guilford. && SYNOPSIS...BADGETT NEAR TERM...BADGETT SHORT TERM...WSS LONG TERM...CBL AVIATION...30/WSS
Hazardous weather outlook, Aug 3, 6:55 AM EDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 655 AM EDT WED AUG 3 2016 NCZ007>011-023>028-041>043-078-041100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-WAYNE- 655 AM EDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ021-022-038>040-073>077-083>086-088-089-041100- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE- LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 655 AM EDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING HEAVY SHOWERS AND ISOLATED THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:43 PM EDT | Areal Flood Advisory | RAH | Forsyth | 4 hr |
Nearby
Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.